North Carolina Case Report: Man With Diabetes Develops Low Blood Sugar After Using Levaquin Together With Glucotrol
(Posted by Tom Lamb at DrugInjuryWatch.com)
Three years ago to the day we posted an article, back in January 2007, about the fact that Health Canada had received several reports of patients developing blood sugar problems after using Levaquin (levofloxacin) over the period January 1997 to June 2006.
On January 4, 2010 the American Journal of Health-System Pharmacy posted an article, "Hypoglycemia Associated with the Use of Levofloxacin" (free registration for access) which sets forth a case report concerning a malnourished 58-year-old man with diabetes in North Carolina who developed hypoglycemia after receiving Levaquin (levofloxacin) in conjunction with Glucotrol (glipizide).
From this 2010 medical journal article about Levaquin and dysglycemia we have extracted the following points -- with all footnotes omitted:
- Numerous cases of hypoglycemia associated with fluoroquinolones, particularly gatifloxacin [Tequin] and levofloxacin [Levaquin], have been reported. Most, but not all, reports occur in conjunction with impaired creatinine clearance and oral sulfonylurea use in elderly diabetic patients.
- Hypoglycemia typically occurs within 72 hours of fluoroquinolone initiation.
- The proposed mechanism by which the fluoroquinolones induce glycemic abnormalities is not clearly understood. Reports of fluoroquinolone-induced hypoglycemia are abundant, but reports of hyperglycemia induced by fluoroquinolones are also available.
- Use of the Naranjo et al. adverse-drug-reaction probability scale revealed that levofloxacin was possibly the cause of our patient's hypoglycemia (score = 4). Our patient had many of the risk factors often cited for fluoroquinolone-induced hypoglycemia, including renal insufficiency, diabetes, and sulfonylurea use. His age may have also been a contributing risk factor.
- Of interest, the patient had no significant hypoglycemia associated with his first dose of levofloxacin [Levaquin] and only experienced severe hypoglycemia when it was administered concomitantly with glipizide [Glucotrol]. This supports the theory that a drug–drug interaction may be responsible for the severe and resistant hypoglycemia noted in this and previous case reports.
- It is difficult to determine the most likely mechanism for the hypoglycemia observed in this patient; however, his hypoglycemia was most likely due to the concurrent use of levofloxacin [Levaquin] and glipizide [Glucotrol], his diabetes, and malnutrition.
We will continue to monitor for reports of blood sugar-related side effects associated with Levaquin use.
Some other, more well-known side effects linked to Levaquin are tendon ruptures, rotator cuff tears, and tendonitis.
DrugInjuryLaw.com: Legal Information And News About Prescription Drug Side Effects